Causes of fatigue
There are many causes of fatigue and knowing about them may help you to cope with your fatigue a bit better.
Before treatment starts, many people already feel tired from the tests and investigations used to diagnose the cancer. They may also be tired from trying to cope with different emotional effects. The cancer itself can also make you feel tired. The treatment for cancer can make the tiredness worse, but it may also improve things if the cancer is making you feel tired. People who are older, have other medical problems, or have more than one type of treatment are more likely to be affected by cancer-related fatigue.
Many people feel tired after surgery and need to take things easy for a while. This effect is usually temporary. However, some types of surgery may cause continuing problems with fatigue (for example, if surgery to the stomach leads to problems with absorbing food).
Chemotherapy and radiotherapy
Chemotherapy is the use of anti-cancer (cytotoxic) drugs to destroy cancer cells. Radiotherapy treats cancer by using high-energy rays to destroy cancer cells. Fatigue caused by chemotherapy or radiotherapy usually improves after treatment, but sometimes it can be more of a long-term problem. Many people find their normal levels of energy return within 6-12 months of the treatment ending. However, some people find they still feel tired and have low energy levels a year or so later. Sometimes, tiredness can continue for two years or more, although this is far less common.
Hormonal therapies are treatments that can stop or slow the growth of some cancer cells. They either alter the levels of particular hormones in the body or prevent the hormones from being absorbed by cancer cells. These are often given for several years. Some hormonal therapies can cause fatigue.
Targeted (biological) therapies
Targeted therapies use substances that target the growth of cancer cells. Some of them can cause fatigue. Apart from treatment-related anaemia, doctors are still trying to find out exactly why cancer treatments cause fatigue. It’s thought that fatigue may occur after having cancer treatment because:
the body needs extra energy to repair and heal
there is a build-up of chemicals as the cancer cells are destroyed
the body’s immune system is affected.
Anaemia is a possible cause of fatigue in people with cancer. It is a shortage of haemoglobin in the blood. Haemoglobin (or Hb) is found in red blood cells and carries oxygen around the body. As red blood cells circulate in the body, they give energy by carrying oxygen to all of the body’s cells.
If the number of red blood cells is low, there is less Hb, so less oxygen reaches the cells. If the level of Hb in your blood drops below normal, you may feel tired and have less energy. Doctors regularly check the levels of blood cells in people who have cancer and cancer treatments.
People who have anaemia may also find that they:
feel dizzy and light-headed
have a worsening of angina (chest pain due to heart problems).
Causes of anaemia
Chemotherapy reduces the production of red blood cells and is a common cause of anaemia. Radiotherapy can also cause anaemia if it’s given to an area of the body that contains bone marrow. The bone marrow is where red blood cells are made. Radiotherapy given to the breastbone (sternum), the hip bones or the long bones of the arms and legs is most likely to reduce the production of red blood cells.
If you’re having cancer treatment, you may find it helpful to write down your Hb levels in a fatigue diary. This may help you see how they affect your everyday life and your level of fatigue. It’s important to let your doctor know if you think your Hb level is making you feel tired. If you are anaemic, your doctor may be able to give you treatment that will make you feel better.
Treatment for anaemia depends on the cause. The main treatment is a blood transfusion, which involves a drip (transfusion) of red blood cells given directly into the bloodstream. It can quickly raise the number of red blood cells that circulate the body.
Our bodies get energy from the food we eat. Fatigue can occur if the body doesn’t get enough food or if there are changes to the way the body is able to use the food. In cancer, this can happen because:
you can’t eat the same amount of food as you normally do
your body needs more energy than it did before
your body may not be able to absorb and use all the nutrients from the food.
If you feel sick (nausea), you may not get enough energy from food because you are likely to be eating less. If you actually are sick (vomit), your body doesn’t absorb the food and essential nutrients it needs. This can also make you feel weak and tired, and you may also become dehydrated. If you have nausea or vomiting, your doctor can prescribe anti-sickness (anti-emetic) drugs, which usually help. They should be taken regularly so that the sickness doesn’t come back. Some anti-sickness drugs can cause tiredness and may make you feel drowsy. Let your doctor know if this is a problem.
Chemotherapy can cause changes in appetite and taste, which may cause you to eat less. If you find that some foods no longer appeal to you, try something different. Your doctor, nurse or hospital dietitian may be able to help.
It can help to get someone else to prepare food for you. Otherwise, you may find that you use all your energy to cook and then feel too tired to eat. You could also buy some ready-made meals or place an order with an organisation that delivers ready-made meals to your home. Wiltshire Farm Foods deliver frozen meals to homes throughout the UK.
You can also contact your council’s social services department to find out if you qualify for their ‘meals on wheels’ service.
If you don’t feel like eating, you could try ready-made, high-calorie drinks. These are available from any chemist. Some are available on prescription. Unflavoured high-energy powders, which add calories to food without adding bulk, are also available on prescription.
Our section on eating problems has more information on coping with eating difficulties caused by cancer or its treatment.
Cytokines are proteins produced by the body. They act as chemical messengers and help regulate a wide variety of functions in the body. Studies have shown that cytokine levels are often raised in people with cancer-related fatigue, and these high levels may actually cause some of the symptoms people have. However, the exact way cytokines cause fatigue is not yet fully understood.
Many people with cancer don’t have pain, but for those who do, it can cause fatigue. Painkillers and other treatments such as relaxation and acupuncture, can help relieve pain and reduce fatigue.
We have more information on controlling cancer pain, which you may find helpful.
Other symptoms such as breathlessness or fluid retention are also common causes of fatigue. If you have an infection or fever (high temperature), your body needs more energy and this may lead to fatigue. Treating the different symptoms that are causing your fatigue can often help to relieve it, so let your doctor or nurse know about any symptoms you have.
We have more information on controlling the symptoms of cancer which you may find helpful.
Other medical problems
Back to top
Other medical problems, for example diabetes, heart problems or low thyroid function may also make the symptoms of fatigue worse. These medical conditions may not have been obvious before the cancer was diagnosed, but they may come to light during or after cancer treatment.
Some medicines for conditions other than the cancer can also make you feel tired.
Psychological effects of cancer
Back to top
Anxiety, depression, stress and tension, as well as a poor sleeping pattern, can all contribute to fatigue. It’s common for people to have anxiety or depression when they’re first diagnosed with cancer. However, these feelings generally get easier to manage as you come to terms with what has happened.
You may find it helpful to discuss how you feel with your partner, a family member or close friend. Some people find it helpful to talk to other people at a local support group, or join our online community to meet other people affected by cancer.
If you find that your mood is low and continues to be low most of the time, you may have depression. If you have depression, your GP will discuss possible treatments with you. They can refer you to a counsellor and can prescribe medicines tohelp if necessary.
We have more information about the emotional effects of cancer, which you may find helpful.